Alert archive / Kansas / Tornado Warnings in 2022
Tornado Warning 12, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at Jun 15, 2022, 9:17 PM CDT for Greenwood County, Kansas. It was in force for 13 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2022, 9:17 PM CDT (02:17 UTC)
- Expired
- Jun 15, 2022, 9:30 PM CDT
- In force
- 13 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
County Greenwood County, KS
The radar
The Topeka radar (KTWX), 100 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 9:20 PM CDT | TSTM WND DMG | Madison, KS | REPORTED TIN ROOF RIPPED OFF A BUSINESS IN EASTERN PART OF MADISON. NUMEROUS LARGE TREE LIMBS KNOCKED DOWN AND A LARGE TREE WITH SEVERAL LARGE LIMBS STRIPPED. THIS IS A PRELIMINARY REPORT OF THUNDERSTORM WIND DAMAGE. |
| Jun 15, 9:20 PM CDT | TSTM WND DMG | Madison, KS | REPORTS OF POWER FLASHES, TREE DAMAGE, SHINGLES OFF SOME ROOFS IN THE SOUTHERN PART OF MADISON ALONG OAK STREET. THIS IS A PRELIMINARY REPORT OF THUNDERSTORM WIND DAMAGE UNTIL OFFICIALS TAKE A CLOSER LOOK. |
| Jun 15, 9:20 PM CDT | TORNADO 0 | Madison, KS | BRIEF TORNADO ON THE SOUTHERN END OF MADISON. THE TORNADO TREKKED SOUTHEAST PRODUCING DAMAGE TO A CARPORT AND TREES. THE MOST SIGNIFICANT DAMAGE WAS TO A CAMPER CARPORT ON THE FAR SOUTHEAST SIDE OF TOWN. THE CARPORT WAS BROKEN INTO SEVERAL PIECES AND WAS DISPL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2507 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1260 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 14.4
The text
As transmitted.
024
WFUS53 KICT 160217
TORICT
KSC073-160300-
/O.NEW.KICT.TO.W.0012.220616T0217Z-220616T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
917 PM CDT Wed Jun 15 2022
The National Weather Service in Wichita has issued a
* Tornado Warning for...
Northeastern Greenwood County in southeastern Kansas...
* Until 1000 PM CDT.
* At 917 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Madison, and is nearly stationary.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Madison around 930 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3807 9620 3817 9621 3817 9596 3802 9596
TIME...MOT...LOC 0217Z 255DEG 2KT 3812 9615
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
BUTLER2 follow-up statements
463
WWUS53 KICT 160225
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
925 PM CDT Wed Jun 15 2022
KSC073-160300-
/O.CON.KICT.TO.W.0012.000000T0000Z-220616T0300Z/
Greenwood KS-
925 PM CDT Wed Jun 15 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN GREENWOOD COUNTY...
At 924 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Madison, and is nearly stationary. At 918 PM a
funnel cloud was reported with this storm.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Greenwood County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3807 9620 3817 9621 3817 9596 3802 9596
TIME...MOT...LOC 0224Z 254DEG 1KT 3812 9613
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
BUTLER724
WWUS53 KICT 160230
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
930 PM CDT Wed Jun 15 2022
KSC073-160240-
/O.CAN.KICT.TO.W.0012.000000T0000Z-220616T0300Z/
Greenwood KS-
930 PM CDT Wed Jun 15 2022
...THE TORNADO WARNING FOR NORTHEASTERN GREENWOOD COUNTY IS
CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
LAT...LON 3807 9620 3817 9621 3817 9596 3802 9596
TIME...MOT...LOC 0229Z 255DEG 2KT 3812 9613
$$
BUTLERWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Jun 15, 6:43 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jun 15, 6:43 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Wichita KS 643 PM CDT Wed Jun 15 2022 .SHORT TERM...(This evening through Saturday night) Issued at 249 PM CDT Wed Jun 15 2022 The current upper trough over the Central and Northern Plains will continue to shift north and east away from our region. A frontal boundary will push into south-central and southeast Kansas today and become the focus of a round of storms. Mesoscale models are in pretty good agreement with the best low-level convergence and 850mb moisture support aligning near the Kansas Turnpike which is where storms are expected to go up. For any storms that do occur marginal severe weather is expected with 60 mph winds and quarter sized hail. The frontal boundary will retreat northwards tonight with another round of elevated storms possible tonight over central Kansas. Some of these storms could be marginally severe with 60 mph winds and quarter sized hail as well. Ridging quickly builds back in by Thursday and heat returns. The old frontal boundary is expected to diffuse and little support will be in place to initiate storms, so dry weather is expected. The heat looks to continue Friday and Saturday as well. .LONG TERM...(Sunday through Wednesday) Issued at 249 PM CDT Wed Jun 15 2022 The next system on the horizon will enter the Pacific Northwest early Friday and will slowly move into the northern Rockies and the Northern Plains. Uncertainty exist in how far south the trough digs and where it ejects, but this looks to be the next chance for cooler weather and storms. Otherwise, hot and dry weather is expected to continue. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 638 PM CDT Wed Jun 15 2022 A slow moving frontal boundary will push south across southeast Kansas tonight. Scattered storms will continue to develop along the frontal boundary mainly east of the Kansas Turnpike. The frontal boundary will stall and lift back to the north late tonight into Thursday morning. This will cause light northeast winds behind the front to switch to the east, then southeast during the day as the frontal boundary lifts back north. VFR conditions expected for all sites, there is a remote chance that an isolated storm could affect CNU site later this evening. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 74 99 74 99 / 20 10 0 0 Hutchinson 71 99 73 99 / 10 10 0 0 Newton 72 97 73 98 / 10 10 0 0 ElDorado 72 94 73 96 / 30 10 0 0 Winfield-KWLD 74 97 73 98 / 10 10 0 0 Russell 65 100 73 102 / 30 20 10 0 Great Bend 68 100 73 101 / 20 10 0 0 Salina 68 100 74 101 / 10 10 10 0 McPherson 70 98 73 99 / 10 10 10 0 Coffeyville 75 94 73 97 / 10 10 0 0 Chanute 74 94 73 96 / 20 10 0 0 Iola 74 94 73 95 / 20 10 10 0 Parsons-KPPF 75 94 73 97 / 10 10 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Heat Advisory from noon to 8 PM CDT Thursday for KSZ032-033-048- 049. && SHORT TERM...CRW LONG TERM...CRW AVIATION...CDJ
Hazardous weather outlook, Jun 15, 2:55 PM CDT, 6 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 255 PM CDT Wed Jun 15 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-162000- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 255 PM CDT Wed Jun 15 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Isolated thunderstorms will be possible this evening along and east of the Kansas Turnpike, then again late tonight into early Thursday morning across central Kansas. A few strong to marginally severe storms will be possible, with downburst winds to 60 mph, up to quarter- size hail, and localized heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Afternoon heat indices will be around 100 degrees from Thursday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 8:20 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 85 min |
| Jun 15, 9:29 PM CDT | Flash Flood Warning | ICT | Greenwood | 2 hr |
| Jun 15, 9:44 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood | 91 min |
| Jun 15, 11:09 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Wilson, Woodson | 16 min |
| Jun 15, 11:40 PM CDT | Areal Flood Warning | ICT | Greenwood | 12 hr |
Nearby
Tornado Warnings in Kansas, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.